A “happy and smiling” toddler died after he was given seven times the intended medication dose following admission to hospital for a seizure, an inquest heard.
Jake Stanley, 3, had had two seizures before arriving at the hospital at 5 p.m. on January 21, 2017, but sadly died after suffering a cardiac arrest two hours later.
The toddler had been given undiluted phenytoin, a drug which prevents seizure activity in the brain, at seven times more than the intended dosage and rate, St. Helens Coroner’s Court was told.
Dr. Thomas Whitby said the medication at Whiston Hospital, near St. Helens, Merseyside, had been prepared in an unlabelled syringe by staff nurse Tony Mulcahy.
Whitby told the inquest he believed the dosage was correct when he was handed the syringe by nurse Mulcahy.
However, when the doctor injected Jake with it, the youngster went into cardiac arrest and tragically died.
Senior coroner Christopher Sumner concluded there was a gross failure to provide basic medical attention to Jake and “neglect played a substantial part” in his death.
“There was a total breakdown in communication in the period that Jake received the drug and confusion as to dosage, concentration and means of administering of it amounting to neglect,” Sumner said. “Hospital protocols were breached causing the overdose and subsequent death of Jake.”
The inquest at St. Helens Town Hall, which took place on July 3, heard Jake was taken to hospital at 5 p.m. and an hour later he had stopped fitting and was attached to a ventilator.
Whitby decided to give Jake the drug phenytoin to prevent more seizures – but the dosage was not discussed between himself and nurse Mulcahy, the hearing was told.
Staff nurse Mulcahy had prepared the syringe of medication while Whitby was out of the room and placed the liquid drug in an unlabelled syringe.
Mulcahy recalls he remembered being told by Whitby that he was asked to prepare intravenous phenytoin – but not how it should be prepared.
Whitby said he thought he was handed a different dosage to the other ones he had received and when it was administered at 6.30 p.m. Jack went into cardiac arrest.
Attempts were made to resuscitate him but he was declared dead at 7.16 p.m.
Forensics later found Jake was given the medication at seven times the intended rate and seven times the intended dosage.
“By his own admission, nurse Mulcahy did not follow protocols and have another nurse check the contents of the syringe, an omission, it would appear, not for the first time,” Sumner said. “At no stage was a prescription signed.”
Expert consultant Dr. Graham Mould stated the concentration of phenytoin “caused adverse effects and was likely to be responsible for Jake’s death.”
The cause of death was recorded through a combination of an anti-seizure medication overdose, a fever-like convulsion and a brain malformation.
“The trust offers its sincere condolences to Jake’s family for their tragic loss,” a spokesman for St. Helens and Knowsley Teaching Hospitals NHS Trust said. “When Jake arrived at the hospital by ambulance, he was extremely poorly and required intensive support. Following his death, an immediate and thorough investigation was carried out.”
“The trust concluded that medicine administration protocols in place were not followed by the staff involved and referred the case to the coroner,” the spokesman said. “Appropriate employment procedures are still ongoing.”
The tot’s heartbroken parents Anne-Marie Stanley and Ian Stanley, and his three siblings, of Windlehurst, Greater Manchester have since released a statement.
“Our son Jake was the most amazing little boy who had his whole life ahead of him,” the statement said. “He was always happy and smiling. He brought so much joy and happiness into the lives of everyone who met him. Jake loved to sing and dance: he would take every car journey as an opportunity to get us all to sing along with the radio or one of his favorite nursery rhymes.”
“He liked to get involved with the everyday things like tidying and helping with the dishes,” the statement said. “We are reminded each day of the fact that we are now missing such a huge piece of our lives. There really are no words to describe how we feel now that Jake has been taken from us the way that he was.”